Alert archive / Florida / Severe Thunderstorm Warnings in 1994

Severe Thunderstorm Warning 92, NWS Melbourne, FL

July 29, 1994Brevard County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Jul 29, 1994, 4:34 PM EDT for Brevard County, Florida. It was in force for 56 min.

The area

The counties it named.

The facts

Issued
Jul 29, 1994, 4:34 PM EDT (20:34 UTC)
Expired
Jul 29, 1994, 5:30 PM EDT
In force
56 min
Issued by
NWS Melbourne, FL
Area
Whole counties

County Brevard County, FL

The radar

The Melbourne radar (KMLB), 21 km from the middle of the area, began a volume at 20:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 8.6 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 1994-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1508 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 1994-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1508 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
881 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMLB 292033 RRA
SVRMLB
FLC009-292130-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
434 PM EDT FRI JUL 29 1994
 
THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  530 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN EAST CENTRAL FLORIDA
 
   ...NORTHERN AND CENTRAL BREVARD COUNTY
 
 
AT 430 PM...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
THUNDERSTORM OVER MERRITT ISLAND MOVING NORTHEAST AT 10 MPH.
THE STORM WILL AFFECT AREAS FROM COCOA TO MERRITT ISLAND TO
CAPE CANAVERAL. A STORM SPOTTER REPORTED MARBLE SIZE HAIL WITH
THE STORM AS IT MOVED ACROSS MERRITT ISLAND DURING THE PAST FEW
MINUTES.
 
OTHER STRONG THUNDERSTORMS WERE NORTH OF THE SEVERE STORM
EXTENDING FROM CHRISTMAS TO MIMS TO PLAYALINDA BEACH. THESE
THUNDERSTORMS MAY CONTINUE TO INTENSIFY.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 58
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF A STRONG BUILDING. HEAVY RAINS FLOOD ROADS QUICKLY SO
DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
 
 
 
&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 2:20 PM EDT, 2 hours 14 minutes earlier.

Area forecast discussion, Jul 29, 2:20 PM EDT, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
220 PM EDT FRI JUL 29 1994

TRW MOVG INTO WRN SECNS OF FA ATTM..STILL XPCT SOME STRONG TRW LATER
THIS AFTN AS ACTVTY COLLIDES WITH SEABRZ FNT..WITH MOST ACTVTY ENDING
LATE EVE. INFLUENCE OF MID/UPR TROF GRAD DIMINISHES BY END OF PD. LOW
AND MID LVL WINDS DECRS IN AREAS 1 AND 2 WINDS THRU FCST PD BUT PW
VALUES REMAIN HI. WITH WKR FLOW SEABRZ WILL MOVE FARTHER INLND AND WL
GO SLGTLY HIER ON POPS INTERIOR SECNS. LO LVL RDG AXIS BEGINS TO BLD
NWD AND IN AREA 3 ELYS DEEPEN THRU PD SO MAY GET SOME RW MOVG ONSHR AT
NITE BY LATE IN PD.

@1...LAKE ORANGE SEMINOLE OSCEOLA OKEECHOBEE
@2...VOLUSIA BREVARD INDIAN RIVER
@3...MARTIN ST LUCIE

MCO  TT  073/091 073/090 073  52363
DAB  TB  073/090 073/090 073  52453
MLB  TB  073/090 073/090 073  52453

.MLB...NONE.

PG

In the hours before

Special weather statement, Jul 29, 2:16 PM EDT, 2 hours 18 minutes before
FLZ041-044>047-053-054-058-059-064-501-291920-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
216 PM EDT FRI JUL 29 1994

...STRONG THUNDERSTORMS APPROACHING LAKE COUNTY...

AT 215 PM...NATIONAL WEATHER SERVICE RADAR SHOWED A BAND OF STRONG
THUNDERSTORMS EXTENDING FROM 10 MILES SOUTHWEST OF LEESBURG TO 10
MILES WEST OF CLERMONT. MOVEMENT WAS TO THE NORTHEAST AT 15 MPH.
A FEW SHOWERS WERE BETWEEN SANFORD AND MT PLYMOUTH..AND NEAR
ORLANDO.

DURING THE NEXT HOUR THUNDERSTORMS WILL REACH FROM LEESBURG TO
GROVELAND AND ALSO BEGIN TO DEVELOP AROUND LAKE APOPKA AND CLERMONT.
SOME OF THESE THUNDERSTORMS MAY CONTAIN SMALL HAIL...WINDS
GUSTING TO 40 MPH...FREQUENT LIGHTNING AND VERY HEAVY RAIN.
PERSONS IN THESE AREAS SHOULD SEEK SHELTER IF THREATENING
WEATHER APPROACHES.

AS THE THUNDERSTORMS MOVE TOWARD THE EAST COAST LATER THIS
AFTERNOON..ADDITIONAL STRENGTHENING IS EXPECTED AS THEY INTERACT
WITH THE SEABREEZE FRONT. PERSONS ALONG THE EAST COAST..AND MARINE
INTERESTS..SHOULD ALSO MONITOR THE WEATHER CLOSELY.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL RADIO OR TV STATIONS FOR
THE LATEST UPDATES.

PG
Special weather statement, Jul 29, 2:18 PM EDT, 2 hours 16 minutes before
FLZ041-044>047-053-054-058-059-064-501-291920-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
216 PM EDT FRI JUL 29 1994

...STRONG THUNDERSTORMS APPROACHING LAKE COUNTY...

AT 215 PM...NATIONAL WEATHER SERVICE RADAR SHOWED A BAND OF STRONG
THUNDERSTORMS EXTENDING FROM 10 MILES SOUTHWEST OF LEESBURG TO 10
MILES WEST OF CLERMONT. MOVEMENT WAS TO THE NORTHEAST AT 15 MPH.
A FEW SHOWERS WERE BETWEEN SANFORD AND MT PLYMOUTH..AND NEAR
ORLANDO.

DURING THE NEXT HOUR THUNDERSTORMS WILL REACH FROM LEESBURG TO
GROVELAND AND ALSO BEGIN TO DEVELOP AROUND LAKE APOPKA AND CLERMONT.
SOME OF THESE THUNDERSTORMS MAY CONTAIN SMALL HAIL...WINDS
GUSTING TO 40 MPH...FREQUENT LIGHTNING AND VERY HEAVY RAIN.
PERSONS IN THESE AREAS SHOULD SEEK SHELTER IF THREATENING
WEATHER APPROACHES.

AS THE THUNDERSTORMS MOVE TOWARD THE EAST COAST LATER THIS
AFTERNOON..ADDITIONAL STRENGTHENING IS EXPECTED AS THEY INTERACT
WITH THE SEABREEZE FRONT. PERSONS ALONG THE EAST COAST..AND MARINE
INTERESTS..SHOULD ALSO MONITOR THE WEATHER CLOSELY.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL RADIO OR TV STATIONS FOR
THE LATEST UPDATES.

PG
Special weather statement, Jul 29, 3:25 PM EDT, 1 hour 9 minutes before
FLZ041-044>047-053-054-058-059-064-501-292025-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
326 PM EDT FRI JUL 29 1994

...THUNDERSTORMS BUILDING ACROSS EAST CENTRAL FLORIDA...

AT 325 PM...NATIONAL WEATHER SERVICE RADAR SHOWED THUNDERSTORMS
DEVELOPING FROM BETWEEN ZELLWOOD AND OVIEDO TO WINTER GARDEN..AND
ALONG THE EAST COAST FROM FLAGLER BEACH TO NEW SMYRNA BEACH..AND
FROM COCOA TO VERO BEACH..ALSO NEAR JUPITER INLET. OTHER SHOWERS
AND THUNDERSTORMS EXTENDED FROM THE OCALA NATIONAL FOREST TO
MASCOTTE AND JUST WEST OF LAKELAND. MOVEMENT WAS TO THE NORTHEAST
AT 15 MPH.

DURING THE NEXT HOUR..THUNDERSTORMS WILL CONTINUE TO STRENGTHEN
ACROSS EAST CENTRAL FLORIDA. THE THUNDERSTORMS WILL PRODUCE HEAVY
RAIN AND FREQUENT LIGHTNING..AND WILL BE CAPABLE OF PRODUCING WIND
GUSTS OF 40 MPH AND POSSIBLY HAIL. THUNDERSTORMS WILL CONTINUE TO
INTENSIFY DURING THE LATE AFTERNOON AS THEY REACH THE EAST COAST
AND INTERACT WITH THE SEABREEZE FRONT.

PERSONS IN EAST CENTRAL FLORIDA..AND BOATERS ON THE COASTAL
WATERS..SHOULD REMAIN ALERT OF THE WEATHER AND SEEK SHELTER IF
THREATENING WEATHER APPROACHES. STAY TUNED TO NOAA WEATHER RADIO OR
LOCAL RADIO OR TV STATIONS FOR THE LATEST UPDATES.

PG
Special weather statement, Jul 29, 3:26 PM EDT, 1 hour 8 minutes before
FLZ041-044>047-053-054-058-059-064-501-292025-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
326 PM EDT FRI JUL 29 1994

...THUNDERSTORMS BUILDING ACROSS EAST CENTRAL FLORIDA...

AT 325 PM...NATIONAL WEATHER SERVICE RADAR SHOWED THUNDERSTORMS
DEVELOPING FROM BETWEEN ZELLWOOD AND OVIEDO TO WINTER GARDEN..AND
ALONG THE EAST COAST FROM FLAGLER BEACH TO NEW SMYRNA BEACH..AND
FROM COCOA TO VERO BEACH..ALSO NEAR JUPITER INLET. OTHER SHOWERS
AND THUNDERSTORMS EXTENDED FROM THE OCALA NATIONAL FOREST TO
MASCOTTE AND JUST WEST OF LAKELAND. MOVEMENT WAS TO THE NORTHEAST
AT 15 MPH.

DURING THE NEXT HOUR..THUNDERSTORMS WILL CONTINUE TO STRENGTHEN
ACROSS EAST CENTRAL FLORIDA. THE THUNDERSTORMS WILL PRODUCE HEAVY
RAIN AND FREQUENT LIGHTNING..AND WILL BE CAPABLE OF PRODUCING WIND
GUSTS OF 40 MPH AND POSSIBLY HAIL. THUNDERSTORMS WILL CONTINUE TO
INTENSIFY DURING THE LATE AFTERNOON AS THEY REACH THE EAST COAST
AND INTERACT WITH THE SEABREEZE FRONT.

PERSONS IN EAST CENTRAL FLORIDA..AND BOATERS ON THE COASTAL
WATERS..SHOULD REMAIN ALERT OF THE WEATHER AND SEEK SHELTER IF
THREATENING WEATHER APPROACHES. STAY TUNED TO NOAA WEATHER RADIO OR
LOCAL RADIO OR TV STATIONS FOR THE LATEST UPDATES.

PG
Special weather statement, Jul 29, 4:21 PM EDT, 13 minutes before
FLZ041-044>047-053-054-058-059-064-501-292125-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
421 PM EDT FRI JUL 29 1994

...STRONG THUNDERSTORMS ACROSS EAST CENTRAL FLORIDA...

AT 420 PM...NATIONAL WEATHER SERVICE RADAR SHOWED STRONG
THUNDERSTORMS NEAR THE ORLANDO INTERNATIONAL AIRPORT TO
DISNEY WORLD AND NORTH TO APOPKA..ALSO MOVING ACROSS THE
NORTHERN BREVARD INTRACOASTAL WATERS FROM MOSQUITO LAGOON
TO COCOA BEACH AND EXTENDING INLAND TO JUST EAST OF CHRISTMAS.
MOVEMENT WAS TO THE NORTHEAST AT 15 MPH.

SOME OF THESE THUNDERSTORMS MAY CONTAIN SMALL HAIL...WINDS
GUSTING TO 40 MPH...FREQUENT LIGHTNING AND VERY HEAVY RAIN.
IF YOU ARE OUTDOORS...MOVE TO A PLACE OF SHELTER IMMEDIATELY IF A
STORM APPROACHES. BOATERS ON THE INTRACOASTAL AND COASTAL WATERS
IN THESE AREAS SHOULD SEEK SAFE HARBOR FROM THE STORMS.

OTHER STORMS WERE NEAR THE EAST COAST FROM SEBASTIAN SOUTH TO
JUPITER INLET..AND FROM HOLOPAW TO KISSIMMEE. THUNDERSTORMS WILL
CONTINUE TO STRENGTHEN THROUGH THE LATE AFTERNOON AND PERSONS
SHOULD STAY ALERT OF THE WEATHER. STAY TUNED TO NOAA WEATHER
RADIO...OR YOUR LOCAL RADIO OR TELEVISION STATIONS FOR THE LATEST
UPDATES CONCERNING THIS DEVELOPING WEATHER SITUATION.

PG
Special weather statement, Jul 29, 4:22 PM EDT, 12 minutes before
FLZ041-044>047-053-054-058-059-064-501-292125-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
421 PM EDT FRI JUL 29 1994

...STRONG THUNDERSTORMS ACROSS EAST CENTRAL FLORIDA...

AT 420 PM...NATIONAL WEATHER SERVICE RADAR SHOWED STRONG
THUNDERSTORMS NEAR THE ORLANDO INTERNATIONAL AIRPORT TO
DISNEY WORLD AND NORTH TO APOPKA..ALSO MOVING ACROSS THE
NORTHERN BREVARD INTRACOASTAL WATERS FROM MOSQUITO LAGOON
TO COCOA BEACH AND EXTENDING INLAND TO JUST EAST OF CHRISTMAS.
MOVEMENT WAS TO THE NORTHEAST AT 15 MPH.

SOME OF THESE THUNDERSTORMS MAY CONTAIN SMALL HAIL...WINDS
GUSTING TO 40 MPH...FREQUENT LIGHTNING AND VERY HEAVY RAIN.
IF YOU ARE OUTDOORS...MOVE TO A PLACE OF SHELTER IMMEDIATELY IF A
STORM APPROACHES. BOATERS ON THE INTRACOASTAL AND COASTAL WATERS
IN THESE AREAS SHOULD SEEK SAFE HARBOR FROM THE STORMS.

OTHER STORMS WERE NEAR THE EAST COAST FROM SEBASTIAN SOUTH TO
JUPITER INLET..AND FROM HOLOPAW TO KISSIMMEE. THUNDERSTORMS WILL
CONTINUE TO STRENGTHEN THROUGH THE LATE AFTERNOON AND PERSONS
SHOULD STAY ALERT OF THE WEATHER. STAY TUNED TO NOAA WEATHER
RADIO...OR YOUR LOCAL RADIO OR TELEVISION STATIONS FOR THE LATEST
UPDATES CONCERNING THIS DEVELOPING WEATHjER SITUATION.

PG

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 5:25 PM EDTSevere Thunderstorm WarningMLBBrevard65 min
Jul 29, 6:40 PM EDTSevere Thunderstorm WarningMLBBrevard27 min

Nearby

Severe Thunderstorm Warnings in Florida, 1994Every severe thunderstorm warning in 1994

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.